Tennessee, 2009Damaging Winds in Tennessee, June 21, 2009
June 21, 2009 · NWS MRX · 2 events in 2 counties and zones
A boundary across the area produced isolated severe thunderstorms during the early morning hours. Storm reports comprised of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across the area produced isolated severe thunderstorms during the early morning hours. Storm reports comprised of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 21, 2:08 AM EST, 2 hours 52 minutes earlier.
Area forecast discussion, Jun 21, 2:08 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 AM EDT SUN JUN 21 2009
.SHORT TERM (TODAY AN TONIGHT)...FRONTAL BOUNDARY WILL SINK SSW
INTO MRX CWA TODAY AND TONIGHT. UPPER FLOW NWRLY WITH AREA BETWEEN
NE U.S. LOW AND SOUTH CENTRAL U.S. RIDGE. IMPULSES IN NW FLOW ALOFT
WILL HELP TRIGGER CONVECTION ALONG AND AHEAD OF SURFACE BOUNDARY.
MODERATE DESTABILIZATION WILL OCCUR THIS AFTERNOON WITH DAY TIME
HEATING ADDING ADDITIONAL SUPPORT TO CONVECTION. SEVERE THREAT
REMAINS LOW WITH WARM MID LEVEL TEMPS. MOS MAX TEMPS CONTINUE TO RUN
HIGH SO UNDERCUT BY A COUPLE DEGREES.
.LONG TERM (MONDAY THROUGH SATURDAY)...IN THE OVERALL PATTERN
THROUGH THE EXTENDED...WILL CONTINUE UNDER NORTH TO NORTHWESTERLY
FLOW ALOFT AS HIGH PRESSURE AMPLIFIES THEN SLOWLY TRANSLATES
WESTWARD LATE IN THE PERIOD. A FRONTAL BOUNDARY HAS SLID INTO THE
SOUTHERN APPALACHIAN REGION AND WILL STAY OVER THE AREA THROUGH MID
WEEK AS IT SLOWLY WEAKENS. A SERIES OF SHORT WAVES WILL TRACK ALONG
IT DURING THIS PERIOD...PROVIDING THE FOCUS FOR OCCASIONAL
CONVECTION. THE STRONGEST OF THESE WAVES...BRINGING THE BEST CHANCE
OF THUNDERSTORM...WILL SLIDE IN ON MONDAY. MODELS IN POOR
AGREEMENT LATE IN THE PERIOD...BUT A SECOND BOUNDARY IS EXPECTED TO
SETTLE INTO THE AREA FRIDAY INTO SATURDAY...CONTINUING THE
OCCASIONAL ACTIVE CONVECTIVE PATTERN. AS FOR TEMPERATURES...STAYED
CLOSE TO GUIDANCE WITH OVERALL READINGS EXPECTED TO REMAIN ABOVE
NORMAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 95 73 92 71 92 / 20 20 30 20 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 89 71 89 68 89 / 50 50 40 20 20
OAK RIDGE, TN 90 70 90 68 90 / 40 50 40 20 20
TRI CITIES AIRPORT, TN 86 65 87 64 86 / 20 20 30 20 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SON/MJB
Hazardous weather outlook, Jun 21, 4:34 AM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
534 AM EDT SUN JUN 21 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
534 AM EDT SUN JUN 21 2009 /434 AM CDT SUN JUN 21 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A NEARLY STATIONARY
FRONTAL BOUNDARY DRAPED ACROSS EAST TENNESSEE. LOCALIZED RAINFALL
AMOUNTS NEAR TWO INCHES ARE POSSIBLE. AN ISOLATED SEVERE STORM IS
POSSIBLE WITH THE MAIN THREAT BEING DAMAGING WINDS.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Thunderstorm Wind, Knox
- When
- June 21, 5:00 AM EST to 5:10 AM EST
- Where
- Knox County, West Knoxville
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Broadcast Media
- Coordinates
- 35.970, -83.950
The local television station reported numerous trees downed by thunderstorm winds across the county. A few homes and a church in Knoxville were also damaged by the winds.
Thunderstorm Wind, Blount
- When
- June 21, 5:00 AM EST to 5:10 AM EST
- Where
- Blount County, 4.36 mi NE of Townsend
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 35.710, -83.710
The local television network reported a few trees downed by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Iowa, June 21 to 22, 2009$950,000 · 1 in hail · 15 events
- Flash Flood and Hail in Illinois, June 21, 2009$405,000 · 2 in hail · 9 events
- Tornadoes and Damaging Winds in Iowa, June 21, 2009$62,000 · EF1 · 19 events
- Flood in Iowa, June 21 to 22, 2009$250,000 · 1 event
- Flood in Idaho, June 21 to 22, 2009$50,000 · 1 event
- Hail in Utah, June 21, 2009$40,000 · 1.75 in hail · 2 events
- Coastal Flood and Strong Wind in Massachusetts, June 21 to 22, 2009$33,000 · 5 events
- Excessive Heat in Missouri, June 21 to 27, 200926 events
- Coastal Flood in Maine, June 21 to 22, 2009$25,000 · 2 events
- Tornadoes and Damaging Wind in Minnesota, June 21, 2009$12,000 · EF0 · 16 events
- Hail in Colorado, June 21, 2009$20,000 · 1.25 in hail · 4 events
- Excessive Heat in Illinois, June 21 to 27, 200914 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178761, 178765.